Hail, Dundy
- When
- July 31, 5:50 PM MST
- Where
- Dundy County, 1 mi S of Benkelman
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.035, -101.530
Scattered slow-moving thunderstorms produced very heavy rainfall and hail up to golf ball size across parts of NW Kansas and SW Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered slow-moving thunderstorms produced very heavy rainfall and hail up to golf ball size across parts of NW Kansas and SW Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 1:05 PM MST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 205 PM MDT TUE JUL 31 2007 .SHORT TERM... (TONIGHT - FRIDAY) WATER VAPOR SHOWS DEEP MOISTURE PLUME HAS MOVED OFF TO THE EAST WITH MORNING CONVECTION...BUT STILL MID LEVEL MOISTURE REMAINING IN SOUTHERN PART OF THE CWA. VISIBLE SATELLITE SHOWS THE OLD FRONTAL BOUNDARY ACROSS SOUTHWEST KANSAS...WITH A SLOW NORTH AND EAST MOVEMENT. THINK THE FRONT WILL BE THE KEY TO THE FORECAST TONIGHT AND ONCE AGAIN BE THE FOCUS FOR AFTERNOON CONVECTIVE DEVELOPMENT. THE NAM QPF OUTPUT CAPTURES THAT SCENARIO THE BEST AND WILL HAVE SOLID POPS ACROSS THE SOUTH. 0-6KM MEAN WINDS REMAIN BELOW 10KTS...SO ISOLATED HEAVY RAIN AGAIN A THREAT THROUGH THE EVENING HOURS. DIRECTIONAL SHEAR IS QUITE GOOD...BUT OVERALL FLOW REMAINS WEAK AND FREEZING HEIGHTS ARE HIGH...SO DO NOT SEE MUCH OF A SEVERE THREAT. CONVECTION SHOULD SLOWLY MAKES IT WAY EASTWARD OVERNIGHT...LINGERING INTO WEDNESDAY MORNING IN FAR EASTERN ZONES. NEXT FRONTAL BOUNDARY WILL BE SAGGING INTO THE NORTHWEST COUNTIES WEDNESDAY AFTERNOON...WITH SCATTERED THUNDERSTORMS DEVELOPING WITH AFTERNOON HEATING AND CONVERGENCE ALONG THE FRONT. MEAN WIND WILL TAKE THOSE SLOWLY SOUTHWEST THROUGH THE EVENING HOURS. THURSDAY FORECAST WILL HINGE ON FRONTAL POSITION. NAM HAS IT NEAR OR JUST SOUTH OF I-70...HARD TO FIND IN THE COARSE RESOLUTION OUTPUT OF THE GFS. SREF HAS THE ENTIRE CWA IN CHANCE TO LIKELY POPS. PREFER TO KEEP PACE WITH THE MAV POPS HERE AND WILL BUMP UP POPS A LITTLE MORE INTO THE SOLID CHANCE CATEGORY. WILL ALSO TRIM TEMPERATURES ACROSS THE BOARD WITH EASTERLY FLOW DOMINANT AT THE SURFACE. FRONT WILL PROBABLY STILL BE A FACTOR ON FRIDAY. NAM SHOWS SURFACE CONVERGENCE ACROSS SOUTHWEST CWA WHICH IS PROBABLY THE FRONT. COULD HAVE OVERRUNNING PRECIPITATION AS WELL. STORM MOTIONS WILL BE A VERY SLOW 200/05KT. .LONG TERM... (SATURDAY - TUESDAY) UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS EARLY IN THE PERIOD WILL RETREAT TO LOWER MISSISSIPPI RIVER VALLEY LATE AS STRONG NORTHERN STREAM SHORTWAVE MOVES ACROSS NORTHERN ROCKIES. LOCAL AREA WILL SEE INCREASING WEST/SOUTHWEST FLOW ALOFT ON SOUTHERN FRINGE OF THE UPPER JET. BOTH GFS AND ECMWF FORECAST A PERSISTENT SURFACE TROUGH TO BE LOCATED NORTH TO SOUTH ACROSS THE FORECAST AREA EACH DAY IN THE EXTENDED PERIOD. HOWEVER...WITH 700MB TEMPERATURES FORECAST BY THE GFS TO BE NEAR 15C...REMAINS TO BE SEEN IF CONVERGENCE ALONG THE SURFACE TROUGH WILL BE ENOUGH TO OVERCOME STRONG CAPPING OF WARM LAYER. WORTH NOTING...ECMWF A FEW DEGREES COOLER...ENOUGH TO WEAKEN THE CAP CONSIDERABLY. FORECAST WILL CONTINUE TO CARRY A DAILY MENTION OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS...AND LEANED TOWARD THE COOLER ECMWF FOR TEMPERATURES...MAINLY BECAUSE OF THE PRONOUNCED WARM BIAS OF THE GFS THIS SUMMER. && .AVIATION...WITH A SMALL WEAK UPPER LEVEL TROUGH IN THE REGION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN EASTERN AREAS OF THE TRI STATE REGION INCLUDING KMCK. WITH DRIER AIR OVER WESTERN AREAS...IT IS UNLIKELY THAT CONVECTION WILL SPREAD WEST...AS A RESULT SHOWERS AND THUNDERSTORMS HAVE BEEN LEFT OUT OF KGLD TAF. CONVECTION SHOULD DISSIPATE BY 03Z. WINDS WILL GENERALLY STAY SOUTHEASTERLY OR SOUTHERLY THROUGH THE TAF PERIOD. SOUTHERLY WINDS ABOUT 10KT OVERNIGHT SHOULD LIMIT MORNING FOG DEVELOPMENT DESPITE PLENTY OF BOUNDARY LEVEL RELATIVE HUMIDITY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK/JDK/SFJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT TUE JUL 31 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1024 AM MDT TUE JUL 31 2007 /1124 AM CDT TUE JUL 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN KANSAS AND NEBRASKA COUNTIES OF THE TRI STATE REGION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH SLOWER MOVING STORMS COULD BE RESPONSIBLE FOR LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY NIGHT...A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA BRINGING ANOTHER CHANCE OF THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN. BEGINNING FRIDAY AFTERNOON A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JOHNSON/BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 334 PM MDT TUE JUL 31 2007 KSZ027-312200- WALLACE- 334 PM MDT TUE JUL 31 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF WALLACE...AND MOVING NORTH AT 5 MPH. SMALL HAIL AND HEAVY RAIN WILL OCCUR WITH THIS STORM. YOU CAN EXPECT RAIN AMOUNTS BETWEEN ONE AND TWO INCHES IN EXTREME NORTHEAST WALLACE COUNTY. MENTZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 15 S GOODLAND 39.13N 101.71W
07/31/2007 E1.00 INCH WALLACE KS TRAINED SPOTTER
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 S BENKELMAN 40.04N 101.54W
07/31/2007 E1.25 INCH DUNDY NE LAW ENFORCEMENT
&&
FOLTZThe national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Estimated 50 mph wind also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38047, 38048, 38049, 38050.